Mississippi, 2008

Flash Flood and Hail in Mississippi, July 29, 2008

July 29, 2008 · NWS JAN · 12 events in 6 counties and zones

Scattered afternoon thunderstorms developed mainly across the south and southeast portion of the forecast area. A few of these became severe and produced some hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$707,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Scattered afternoon thunderstorms developed mainly across the south and southeast portion of the forecast area. A few of these became severe and produced some hail and wind damage. One cluster of storms lingered across northern Forrest County and caused flash flooding around Hattiesburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 29, 11:53 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 29, 11:53 AM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1253 PM CDT TUE JUL 29 2008

.AVIATION...MAINTAINED VFR CONDITIONS AT GLH/GWO/GTR. AN UPPER LEVEL
DISTURBANCE WILL MOVE TOWARD THE AREA WEDNESDAY...SO A FEW CLOUDS
WILL MOVE INTO THE AREA BY MID TO LATE MORNING. OTHERWISE...ONLY
EXPECTING A FEW HIGHS CLOUDS TO MOVE THROUGH THE AREA. CAN NOT
COMPLETELY RULE OUT AN ISOLATED SHOWER OR THUNDERSTORMS IN THOSE
AREAS. HOWEVER...AT THIS TIME...NO OBSTRUCTIONS ARE LIKELY. SHOWERS
AND THUNDERSTORMS WERE GOING NEAR JAN/MEI/HBG...SO ADDED VCSH IN THE SHORT
TERM AT ALL SITES. WENT VCTS BY 20Z FOR ALL THREE LOCATIONS AND
MAINTAINED THROUGH 3Z. BEYOND 3Z...VFR CONDITIONS WILL PREVAIL AT ALL
SITES. LOW CLOUDS AND FOG MAY BE NEEDED IN THE 8-12Z TIME FRAME FOR
HBG...NO REAL CONFIDENCE IN DEVELOPMENT IN THIS TIME...SO WE LEAVE
OUT OF THE FORECAST. LOOKS LIKE RAIN MAY START EARLY AROUND
HBG...WITH SOME RAIN POSSIBLE AS EARLY AS 12Z. WILL HOLD OFF UNTIL
MID MORNING. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP BY THE
AFTERNOON...SHOULD BE BEYOND 18Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON      100  75  96  74 /  13  11  38  25
MERIDIAN      96  74  94  73 /  21  16  55  28
VICKSBURG    101  75  98  75 /   7   9  27  21
HATTIESBURG   98  76  94  74 /  28  26  67  32
NATCHEZ       97  74  94  74 /  16  15  44  25
GREENVILLE   102  76  99  75 /   0   0  16  19
GREENWOOD     98  76  97  75 /   4   2  17  25

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MSZ030-031-033-038-
     039-045-046-050>066-072>074.

     HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR MSZ018-019-025>029-
     032-034>037-040>044-047>049.

LA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LAZ024-026.

     HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR LAZ007>009-015-016-
     023-025.

AR...HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR ARZ074-075.

&&

7
Hazardous weather outlook, Jul 29, 12:47 PM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
147 PM CDT TUE JUL 29 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
301900-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
147 PM CDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND WEDNESDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL POSSIBLE THIS AFTERNOON
AND EVENING...MAINLY FOR PORTIONS OF SOUTH AND EAST MISSISSIPPI.
GENERALLY ALONG AND SOUTHEAST OF THE NATCHEZ TRACE. DAMAGING WINDS...
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING WILL BE THE PRIMARY
RISKS. HOWEVER...SMALL HAIL IS ALSO POSSIBLE. SLOW MOVING
THUNDERSTORMS AND PERIODS OF HEAVY RAINFALL MAY CAUSE WATER TO
COLLECT IN POOR DRAINAGE AREAS.

A HEAT ADVISORY REMAINS IN EFFECT FOR THE ENTIRE OUTLOOK AREA THROUGH
THIS AFTERNOON. HIGH TEMPERATURES HAVE ALREADY REACHED THE UPPER 90S
AND WILL CLIMB A FEW MORE DEGREES. HIGHS FROM 97 AND 101 DEGREES ARE
LIKELY BY LATE AFTERNOON. THE HEAT COMBINED WITH HUMID CONDITIONS
WILL PRODUCE HEAT INDICES FROM 103 TO 109 DEGREES. THE HOTTEST
CONDITIONS WILL REMAIN ALONG AND WEST OF INTERSTATE 55.

TEMPERATURES TONIGHT WILL ONLY FALL INTO THE MID 70S...WHILE AFTERNOON
HIGHS FOR THE NORTHWEST PORTIONS OF THE AREA WILL BE NEAR 100 AGAIN
ON WEDNESDAY. THE HEAT ADVISORY WILL CONTINUE FOR AREAS ALONG AND
NORTHWEST OF A LINE FROM WINNSBORO LOUISIANA...TO JACKSON TO EUPORA
MISSISSIPPI INTO WEDNESDAY EVENING. HEAT INDICES WILL RANGE FROM 103
TO 108 DEGREES IN THE ADVISORY AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

7

In the hours before

Special weather statement, Jul 29, 1:04 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
204 PM CDT TUE JUL 29 2008

MSZ066-291945-
JONES MS-
204 PM CDT TUE JUL 29 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL...FREQUENT DANGEROUS LIGHTNING AND HEAVY RAIN WAS LOCATED 6
MILES WEST OF OVETT AT 204 PM CDT...MOVING WEST AT 19 MPH. HEAVY
RAINFALL MAY CAUSE WATER TO COLLECT IN POOR DRAINAGE AREAS.

PEOPLE IN SOUTHERN JONES COUNTY SHOULD MONITOR THIS STORM CLOSELY.

7
Special weather statement, Jul 29, 1:21 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
221 PM CDT TUE JUL 29 2008

MSZ072-073-292000-
LAMAR MS-MARION MS-
221 PM CDT TUE JUL 29 2008

A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME
SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER BAXTERVILLE AT 221
PM CDT...MOVING WEST AT 7 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTHEASTERN MARION AND SOUTHWESTERN LAMAR COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

JC

The radar

The Mobile radar (KMOB), 121 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind, 1 flash flood, 1 lightning. Local standard time, as filed.

Hail, Forrest

When
July 29, 2:24 PM CST to 2:26 PM CST
Where
Forrest County, 1.37 mi ESE of Petal
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.340, -89.250

Quarter sized hail fell in Petal.

Hail, Marion

When
July 29, 2:26 PM CST
Where
Marion County, 7.1 mi ENE of Columbia Marion Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
31.350, -89.715

Thunderstorm Wind, Forrest

When
July 29, 2:30 PM CST
Where
Forrest County, 1.61 mi N of Dixie Pine
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
31.323, -89.281

A couple buildings sustained roof damage in Hattiesburg.

Flash Flood, Forrest

When
July 29, 2:30 PM CST to 4:00 PM CST
Where
Forrest County, 0.91 mi SE of Hattiesburg to 1.67 mi SW of Hattiesburg
Cause
Heavy Rain
Property damage
$600,000
Reported by
Emergency Manager
Coordinates
31.310, -89.310

Heavy rain, on the order of 3 to 4 inches an hour, fell across a large portion of Hattiesburg. This intense rain flooded numerous streets, several of which had to be closed, along with 18 apartments and 3 homes.

Thunderstorm Wind, Jefferson Davis

When
July 29, 2:57 PM CST
Where
Jefferson Davis County, 2.7 mi SSW of Terrell to 3.47 mi N of Carson
Measured
60 kt (69 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
31.544, -89.748

Numerous trees were blown down just north of Bassfield and toward Prentiss. A few power lines were down as well.

Thunderstorm Wind, Jefferson Davis

When
July 29, 3:08 PM CST
Where
Jefferson Davis County, 1.99 mi SE of Prentiss to 0.48 mi ENE of Prentiss
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
31.580, -89.856

Several trees and power lines were blown down around Prentiss.

Hail, Jefferson Davis

When
July 29, 3:15 PM CST
Where
Jefferson Davis County, 6.9 mi E of Gwinville
Measured
0.75 in hail
Reported by
Public
Coordinates
31.766, -89.764

Hail, Lincoln

When
July 29, 3:40 PM CST
Where
Lincoln County, 2.27 mi ESE of Fair Oaks Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
31.533, -90.297

Hail, Madison

When
July 29, 3:40 PM CST
Where
Madison County, 3.5 mi W of Madison to 2.32 mi WNW of Ridgeland
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.470, -90.160

Thunderstorm Wind, Madison

When
July 29, 3:45 PM CST
Where
Madison County, 1.79 mi SE of Cedar Hill to 1.29 mi NW of Ridgeland
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.465, -90.154

A few trees were blown down along with many large limbs.

Hail, Copiah

When
July 29, 4:10 PM CST
Where
Copiah County, 2.29 mi NNE of Gallatin
Measured
0.75 in hail
Reported by
Public
Coordinates
31.881, -90.456

Lightning, Lincoln

When
July 29, 4:10 PM CST
Where
Lincoln County, Bogue Chitto
Property damage
$10,000
Reported by
Newspaper
Coordinates
31.430, -90.450

Lightning struck the Bouge Chitto Baptist Church and damaged the steeple.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127322, 127350, 127323, 127330, 127338, 127340, 127342, 127344, 127347, 127348, 127352, 127375.